Flood, Crawford
- When
- March 4, 10:15 AM CST
- Where
- Crawford forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 4, 2:05 AM CST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CST THU MAR 4 2004 ...FLOODING AND SEVERE STORMS POSSIBLE THROUGH TONIGHT... .DISCUSSION... LOTS GOING ON TONIGHT ACROSS THE CWA. STRONG UPPER LEVEL WAVE WAS FINALLY BEGINNING TO GET NUDGED EAST INTO NORTHWESTERN MEXICO EARLY THIS MORNING. STRONG SOUTHWEST FLOW NOTED OUT AHEAD OF THIS FEATURE ACROSS THE SOUTHERN PLAINS AND INTO THE AREA. SURFACE WARM FRONT HAS PUSHED NORTHWARD SINCE LAST NIGHT AND INTO CENTRAL ARKANSAS WHILE 850 FRONT HAS LIFTED INTO NORTHERN ARKANSAS. DEWPOINTS WERE IN THE 60S SOUTH OF THE SURFACE FRONT AND ABOVE 10 DEGREES C SOUTH OF THE 850 FRONT. STRONG SOUTHERLY FLOW OVERRUNNING THE FRONTS AND BRINGING LARGE AMOUNTS OF GULF MOISTURE INTO THE AREA WITH GOOD WARM AIR ADVECTION PRECIPITATION AMOUNTS DURING THE PAST 24 HOURS. SOME AREAS ACROSS SOUTHERN MISSOURI HAVE RECIEVED SEVERAL INCHES OF RAIN AND LOW WATER CROSSING FLOODING HAS ALREADY DEVELOPED. LOW LEVEL JET WAS SETTING UP OUT WEST IN TEXAS AND OKLAHOMA WITH IR SATELLITE AND RADARS SHOWING QUICK DEVELOPMENT OVER THE PANHANDLE AND NORTH CENTRAL OKLAHOMA. IT APPEARS AS IF MAIN PRECIPITATON SHIELD OVER MISSOURI WAS GRADUALLY SHIFTING NORTHWARD AND THIS MAKES SENSE WITH WARM FRONT CONTINUING NORTHWARD PROGRESS. MODELS SHOW BEST THETA E ADVECTION SHIFTING NORTHWARD INTO CENTRAL MISSOURI TODAY AS WARM FRONT LIFTS NORTHWARD INTO THE AREA. BEST PRECIPITATION COVERAGE DURING THE DAY WILL ALSO SHIFT NORTHWARD ALLOWING SOUTHERN SECTIONS OF THE STATE TO DRY OUT ALBEIT FOR A SHORT TIME. THE ATMOSPHERE WILL DESTABILIZE THIS AFTERNOON IN THE WARM SECTOR AS TEMPERATURES RISE INTO THE 60S BEHIND THE WARM FRONT AND DEWPOINTS RISE INTO THE UPPER 50S. THE UPPER LEVEL STORM SYSTEM AND 120-140 KNOT UPPER LEVEL JET STREAK WILL LIFT NORTHEAST LATER TODAY AND TONIGHT. WIND PROFILES LATE THIS AFTERNOON AND EVENING WOULD SUGGEST THE POTENTIAL FOR ROTATINGN UPDRAFTS AS 0-3000 HELICITIES PROGGED AT 300-700. WHILE SURFACE BASED CAPES ARE NOT ALL THAT IMPRESSIVE...STRONG DYNAMICS SHOULD PROVIDE SUFFICIENT LIFT THIS AFTERNOON AND TONIGHT. WOULD NOT BE SURPRISED TO SEE A FEW SUPERCELLS DEVELOP WITHIN THE WARM SECTOR LATE THIS AFTERNOON AND EVENING HOURS. SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF DRYLINE/COLD FRONT THIS EVENING AND SWEEP EASTWARD ACROSS THE CWA TONIGHT. WHILE DAMAGING STRAIGHT LINE WINDS WILL BE MAIN THREAT...GIVEN STRONG LOW LEVEL VEERING MAY SEE SOME LARGE HAIL AND ISOLATED TORNADO DEVELOPMENT AS WELL. THE ADDITIONAL HEAVY RAIN ASSOCIATED WITH THE SQUALL LINE LATER TONIGHT WILL ADDED TO THE ALREADY SATURATED GROUND AND WILL LIKELY PRODUCE MORE RUNOFF FLOODING. WILL CONTINUE THE FLOOD WATCH ALREADY GOING THROUGH FRIDAY MORNING. MORE TRANQUIL WEATHER IS EXPECTED AS WE HEAD INTO THE WEEKEND AND UPCOMING WORK WEEK. A WEST TO NORTHWEST FLOW WILL KEEP THE GULF MOISTURE SHUT DOWN FROM RETURNING AND WILL ALSO KEEP TEMPERATURES AROUND NORMAL FOR THIS TIME OF YEAR. LINDENBERG && .AVIATION... IFR CEILINGS WILL OCCUR AT BOTH SGF/JLN THROUGHOUT THE PERIOD. WHILE MAIN RAIN BAND SHOULD SHIFT NORTH OF THE AREA THIS MORNING...AREAS OF FOG MAY DEVELOP AS WARM FRONT LIFTS NORTH AND INTO THE AREA DROPPING VISIBILITIES BELOW 1 MILE AT TIMES. SURFACE WINDS SHOULD PICK UP BY LATE AFTERNOON AND EARLY EVENING AS LOW PRESSURE MOVES INTO THE AREA. SOUTH WINDS OF 15 TO 30 MPH WILL BE POSSIBLE AS THE LOW LIFTS NORTH ACROSS WESTERN MISSOURI. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR ALL OF THE MISSOURI OZARKS. .KS...FLOOD WATCH THROUGH EARLY FRIDAY MORNING FOR EXTREME SOUTHEAST KANSAS. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 423 AM CST THU MAR 4 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041900- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 423 AM CST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND... AND ISOLATED TORNADOES. HEAVY RAINFALL WITH FLASH FLOODING AND RIVER FLOODING POSSIBLE. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. FLOODING AND FLASH FLOODING ACROSS THE ENTIRE AREA THIS MORNING THROUGH TONIGHT. DISCUSSION: A WARM FRONT CURRENTLY ACROSS NORTHERN ARKANSAS WILL LIFT NORTHWARD INTO CENTRAL MISSOURI BY THIS EVENING. WARMER AND MORE UNSTABLE AIR WILL MOVE INTO THE AREA BEHIND THE WARM FRONT. A LARGE BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE NORTH OF THE WARM FRONT IN CENTRAL MISSOURI THIS MORNING. SCATTERED STRONGER STORMS WILL DEVELOP SOUTH OF THE FRONT ACROSS CENTRAL AND SOUTHERN MISSOURI TODAY. FORECAST PARAMETERS INDICATE STRONG LOW LEVEL SHEAR ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHWEST ALONG WITH A SURFACE COLD FRONT. A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THIS FRONT THIS EVENING AND PUSH ACROSS THE ENTIRE AREA TONIGHT. GIVEN THE AMOUNT OF ENERGY ASSOCIATED WITH THIS SYSTEM AND THE LOW LEVEL SHEAR AVAILABLE...SEVERE STORMS WILL BE POSSIBLE AS THIS SQUALL LINE MOVES THROUGH. WHILE THE MAIN THREAT WILL BE WITH DAMAGING STRAIGHT LINE WINDS...THE THREAT FOR LARGE HAIL AND EVEN ISOLATED TORNADOES WILL EXIST WITHIN THE SQUALL LINE. IN ADDITION TO THE POSSIBILITY OF SEVERE STORMS...THE SQUALL LINE WILL PRODUCE TORRENTIAL RAINFALL OVER AREAS WHICH HAVE ALREADY RECEIVED SEVERAL INCHES OF RAIN DURING THE PAST 24 HOURS. THIS WILL LIKELY LEAD TO ADDITIONAL RUNOFF FLOODING AND RISES ON AREA RIVERS AND STREAMS. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH FRIDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY THE LATE AFTERNOON INTO THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 733 AM CST THU MAR 4 2004 KSZ073-097-101-041900- BOURBON-CRAWFORD-CHEROKEE- 733 AM CST THU MAR 4 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 1 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR EXTREME SOUTHEAST KANSAS. THIS WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AND INCLUDES THE CITIES OF FORT SCOTT AND PITTSBURG. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE LATE MORNING INTO THE EARLY AFTERNOON ACROSS EXTREME SOUTHEAST KANSAS AS A WARM FRONT LIFTS NORTH INTO THE AREA. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0844 AM CST THU MAR 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 AM FLOOD AVA 36.95N 92.65W
03/04/2004 DOUGLAS MO EMERGENCY MNGR
SEVERAL ROADS CLOSED INCLUDING HIGHWAY FF AND Y.
AFKSZ073-097-101-041645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 AM CST THU MAR 4 2004 SEVERE THUNDERSTORM WATCH NUMBER 21 HAS BEEN CANCELED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA THIS MORNING. HOWEVER THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED LATER THIS AFTERNOON AND EVENING. STAYED TUNED TO THE LATEST FORECASTS AND STATEMENTS CONCERNING THE POTENTIAL OF SEVERE THUNDERSTORMS LATER TODAY. FOSTER
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389263.